Ohio, 2023Hail and Damaging Winds in Ohio, June 25, 2023
June 25, 2023 · NWS CLE · 5 events in 2 counties and zones
Northern OH remained in the warm sector during the evening of June 25th as a low drifted from northeastern WI to northern Lake Michigan. The trailing cold front drifted eastward across IN toward the IN/OH border and a wavy stationary front extended generally southeastward from the low to southern ON and western NY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northern OH remained in the warm sector during the evening of June 25th as a low drifted from northeastern WI to northern Lake Michigan. The trailing cold front drifted eastward across IN toward the IN/OH border and a wavy stationary front extended generally southeastward from the low to southern ON and western NY. A pre-cold frontal line of multicell showers and thunderstorms persisted eastward and generated isolated damaging convective gusts and small hail in northwest OH during the early evening of the 25th. These showers and storms encountered weak to moderate MUCAPE and moderate effective bulk shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 25, 2:31 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 25, 2:31 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
331 PM EDT Sun Jun 25 2023
.SYNOPSIS...
A warm front extending from low pressure over Wisconsin will
move eastward across the area today and may stall near the south
shore of Lake Erie. This will be followed by a cold front
sweeping eastward across the area tonight. Low pressure slowly
drifts east across the Great Lakes region through mid week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
The atmosphere has been behaving so far. The outflow boundary
from the morning convection has been able to generate some weak
convection from Stark County northward to Cuyahoga and Lake
Counties. These have struggled in the slightly drier air. The
atmosphere across the western CWA has recovered as we wait for
the instability moves into the region from the west. We will
continue to monitor the interaction of the outflow/differential
heating boundary and lake breeze boundary from Lake County to
Erie County, PA.
The main show still should occur ahead of the cold front that
is moving across Indiana. 7H jet will interact with the current
convection that is over Indiana and assist with its development
in a very unstable airmass (mixed layer CAPE 2000+). The shear
across the region is adequate but with numerous boundaries (warm
front, outflow, lake boundary) moving across the region we will
need to watch for storms latching onto a boundary and potentially
spinning something up. Still think a squall line/QLCS develops
after we see discrete cells over Indiana. NW Ohio has the best
chances of seeing strong damaging winds and large hail.
Storms likely move into the western CWA 5 pm to 7 pm then
continue eastward through the remainder of the evening. The
central CWA should be impacted 7 pm to 9 pm. Will monitor NE OH
into NW PA for development near the warm front and lake breeze
interaction. There may be a couple rounds of thunder for a few
locations.
Things calm down a bit after midnight as the cold front races across
the region. The cool upper level low will remain over the region
through Monday with periods of rain anticipated. If we are able
to get any heating Monday afternoon ahead of a secondary cold
front there could be a threat for some small hail from the
stronger convection that develops. Highs Monday in the 70's.
Coverage of the showers should decrease a bit after sunset
Monday but we should continue to see scattered coverage,
especially across NE OH into NW PA. Lows Monday night dip to
within a couple degrees of 60.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A large mid/upper closed low will continue to slowly move east
across southern Ontario Province Tuesday before opening up into a
broad mid/upper eastern CONUS trough Tuesday night and gradually
lifting into a position from the NE U.S. into the Mid Atlantic by
Wednesday night. This will drag another reinforcing cold front
across the region Tuesday evening into Tuesday night. Moisture
continuing to wrap around the mid/upper low as it gradually fills
and opens up combined with mid-level vorticity and associated lift
beneath the low and diurnal instability beneath the cold pool will
lead to showers and a few thunderstorms blossoming again with
daytime heating on Tuesday. The moisture will not be as deep as
earlier in the week due to low-level flow trending more W to WNW,
but the above mentioned factors will still lead to high coverage of
precipitation in the afternoon and evening, so have PoPs quickly
increasing to likely to categorical by mid morning Tuesday. The
highest coverage will be from north central Ohio eastward into NW
PA.
One last organized band of convective showers should accompany the
cold frontal boundary Tuesday evening into Tuesday night before
drier air and increasing subsidence shifts the lingering showers
into mainly far NE Ohio and NW PA late Tuesday night and Wednesday.
These lingering showers will actually be aided by Lake Erie moisture
due to NW flow across the lake behind the front, a marginal lake
surface to 850 Delta T around 10 C, upslope flow, and a trailing
surface trough as the main mid/upper trough gradually exits. Lake
enhanced showers are rare for June, but this has been a cool summer
so far with numerous upper lows and deep troughs, so it is not
surprising. Broad surface ridging building east from the western
Great Lakes Wednesday evening and Wednesday night will finally bring
dry conditions to all areas.
Highs Tuesday and Wednesday will remain well below normal in the
upper 60s/low 70s in most areas, but upper 70s/low 80s will sneak
into NW Ohio by Wednesday. Lows Tuesday night will fall into the
upper 50s/low 60s, with mid/upper 50s Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A warming trend will begin Thursday as a broad surface high quickly
slides from the Great Lakes and Ohio Valley during the day to the
east coast by Thursday night while the mid/upper trough over the NE
U.S. also lifts out. This will allow broad mid/upper ridging over
the Plains and Mississippi Valley Thursday to briefly expand east
into the lower Great Lakes and Ohio Valley Thursday night and
Friday. This pattern will set up strong warm/moist advection by
Thursday night and Friday as a warm front lifts into the region.
However, the location of the warm front and how far north it gets is
uncertain due to a possible shortwave cresting the ridge Thursday
night into Friday. This shortwave will be on the nose of the
stronger low-level jet and resultant warm/moist advection, so MCS
activity is likely, but the location of the warm front and
associated theta e gradient will be the key in where the
thunderstorms end up. Even outside of the organized MCS path, the
moisture advection and isentropic ascent will lead to some showers
ahead of the warm front Thursday night into Friday, so kept slight
chance to chance PoPs. Highs in the upper 70s/low 80s Thursday will
warm solidly into the low/mid 80s Friday with dew points creeping
up, so it will start to feel more muggy.
There is still some uncertainty for next weekend regarding the
timing and strength of the most organized/widespread showers and
thunderstorms, but trends are supporting amplification of mid/upper
troughing over the Upper Midwest, Great Lakes, and NE U.S. by late
in the weekend which will lead to a strong cold frontal passage
Saturday or Sunday. The entire area should finally be pulled into
the warm sector ahead of the front by Saturday allowing for decent
heat and humidity to work with, but convective debris, lead
shortwave energy, timing of the main front, and shear parameters are
all uncertain 7 days out, so it is impossible to say whether or not
there will be severe weather. This will have to be watched throughout
the week. The frontal passage may be slow with a persistent boundary
in the area, so heavy rainfall will also be possible. Highs will
remain in the 80s and humid through the weekend.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Southerly winds continue ahead of a cold front that was located
near the IL/IN border as of 17Z. Thunderstorms area expected to
develop along and ahead of this boundary as it moves eastward.
Some of the storms may be severe as they move across northern
Ohio. Ahead of the thunderstorms expect VFR conditions. The
storms are expected to cause IFR/LIFR conditions in heavy rain.
Winds gusts may exceed 50 knots with the strongest convection
which could evolve into a squall line moving across northern
Ohio through the evening.
MVFR ceilings are possible in the wake of the cold front
overnight which should persist into Monday as periods of rain
develop under the cool upper level low. Southwest winds on
Monday may gusts 20 to 25 knots.
Outlook...Non-VFR in showers and thunderstorms Monday through
Tuesday night.
&&
.MARINE...
Showers and thunderstorms will cross Lake Erie this evening as a
cold front moves east across the region. These storms could be
strong to severe with winds over 50 knots, hail, and cloud-to-ground
lightning. Otherwise, the lake will remain fairly quiet through
early this week with winds becoming SSW at 10-20 knots tonight and
WSW at 10-15 knots Monday. Winds increase to 15-20 knots Monday
night and Tuesday allowing waves to approach 4 feet by Tuesday in
the central and eastern basins. Winds then turn NW at 15-20 knots
Tuesday night into Wednesday, so Small Craft headlines are possible
during the midweek period. High pressure building in Wednesday night
and Thursday will bring light and variable winds before winds turn E
to SE at 5-10 knots Thursday night and Friday as a warm front approaches.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...MM
MARINE...Garuckas
Hazardous weather outlook, Jun 25, 3:28 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
428 PM EDT Sun Jun 25 2023
LEZ142>144-162>164-OHZ003-006>009-017>019-027>029-036-037-047-262030-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-
Wyandot-Crawford-Richland-Marion-Morrow-Knox-
428 PM EDT Sun Jun 25 2023
...TORNADO WATCH 381 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.
LEZ145>147-165>167-OHZ010>013-020>022-030>032-038-262030-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Lorain-
Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Ashland-Wayne-Stark-
Holmes-
428 PM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northeast Ohio.
.DAY ONE...Tonight.
There is a slight risk of severe weather with thunderstorms this
evening. Damaging winds will be the primary threat but large and
a tornado may occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-148-149-168-169-OHZ014-023-033-089-PAZ001>003-262030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ashtabula Inland-Trumbull-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
428 PM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.
.DAY ONE...Tonight.
There is a marginal risk of severe weather with thunderstorms this
evening. Damaging winds will be the primary but hail is also
possible. A low end tornado threat is also present.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 25, 4:25 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT Sun Jun 25 2023
OHZ003-006-252230-
Wood OH-Lucas OH-
525 PM EDT Sun Jun 25 2023
...Strong thunderstorms will impact portions of northern Wood and
Lucas Counties through 630 PM EDT...
At 525 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morenci to 6 miles northeast of Defiance
to Payne. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toledo, Bowling Green, Swanton, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, Holland, Weston, Maumee,
Ottawa Hills, Walbridge, Pemberville, Millbury, Haskins, Luckey and
Grand Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM EDT for northwestern
Ohio.
&&
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4170 8346 4169 8343 4169 8335 4171 8334
4164 8323 4162 8318 4162 8342 4135 8342
4135 8388
TIME...MOT...LOC 2125Z 272DEG 27KT 4174 8412 4137 8432 4110 8476
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KahnLocal storm report, Jun 25, 4:52 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
552 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Tstm Wnd Gst 4 N Whitehouse 41.58N 83.80W
06/25/2023 M53 MPH Lucas OH ASOS
ASOS station KTOL Toledo.
&&Thunderstorm Wind, Lucas
- When
- June 25, 5:01 PM EST
- Where
- Lucas County, 0.73 mi S of West Toledo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.689, -83.571
Large tree limb downed near corner of Berdan Avenue and Willys Parkway on northwest side of Toledo.
Thunderstorm Wind, Lucas
- When
- June 25, 5:03 PM EST
- Where
- Lucas County, 1.7 mi SW of West Toledo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -83.589
Second-story window was blown-out of its frame and into the living quarters of a residence near intersection of Upton and Stahlwood Avenues in Toledo. Large tree branch downed at same location.
Thunderstorm Wind, Lucas
- When
- June 25, 5:03 PM EST
- Where
- Lucas County, 0.51 mi E of Toledo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.650, -83.540
Tree uprooted and window damaged near intersection of North Erie Street and OH-51 in downtown Toledo.
Thunderstorm Wind, Wood
- When
- June 25, 5:19 PM EST
- Where
- Wood County, 2.53 mi NW of Tontogany
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.444, -83.786
Two trees downed in Otsego.
Hail, Wood
- When
- June 25, 5:44 PM EST
- Where
- Wood County, 1 mi N of North Baltimore
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.194, -83.680
Hail up to penny-size one-mile north of North Baltimore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, June 25, 20231 death · 1 injured · $3.5 million · EF2 · 41 events
- Tornadoes and Hail in Arkansas, June 25 to 27, 20232 deaths · 1 injured · EF1 · 56 events
- Excessive Heat and Heat in Texas, June 25 to 29, 20232 deaths · 26 events
- Hail and Damaging Winds in Georgia, June 25, 2023$530,000 · 1 in hail · 171 events
- Tornadoes and Flash Flood in Kentucky, June 25, 2023EF2 · 88 events
- Hail and Damaging Winds in Tennessee, June 25, 2023$4.6 million · 1 in hail · 18 events
- Damaging Winds in Mississippi, June 25, 2023$1.1 million · 70 kt wind · 22 events
- Hail and Damaging Winds in Mississippi, June 25, 20232 injured · $529,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, June 25, 2023$860,000 · 53 kt wind · 13 events
- Flash Flood and Hail in Indiana, June 25, 2023$166,000 · 3 in hail · 46 events
- Damaging Winds in Arkansas, June 25, 2023$654,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Kentucky, June 25, 2023$681,000 · 2.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129280, 1129273, 1129277, 1129282, 1129283.